Georgia, 2015

Strong Wind in Georgia, November 9, 2015

November 9, 2015 · NWS FFC · 1 event in 1 county or zone

A strong ridge of high pressure building into the region from the northeast and a deep surface low over the northern Gulf of Mexico resulted in a tight surface pressure gradient across north Georgia on the morning of November 9th with subsequent gusty winds. These gusty winds combined with saturated soils from several days of rainfall resulted in a few large trees blown down across Fulton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong ridge of high pressure building into the region from the northeast and a deep surface low over the northern Gulf of Mexico resulted in a tight surface pressure gradient across north Georgia on the morning of November 9th with subsequent gusty winds. These gusty winds combined with saturated soils from several days of rainfall resulted in a few large trees blown down across Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 9, 3:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 9, 3:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EST MON NOV 9 2015

...FLOOD WATCH CONTINUES THROUGH THIS AFTERNOON...

.SHORT TERM /TODAY THROUGH TUESDAY/...
LATEST SURFACE ANALYSIS SHOWS A WEDGE OF HIGH PRESSURE NOSING IN
FROM THE EAST... WHILE A LOW PRESSURE SYSTEM OVER THE NORTH CENTRAL
GULF REGION WAS SPREADING NUMEROUS RAIN SHOWERS NORTHWARD INTO THE
AREA. THE RESULTING TIGHT PRESSURE GRADIENT IS PRODUCING FAIRLY
STRONG/GUSTY EASTERLY WINDS THIS MORNING... AND THESE WINDS OVER
SUCH SATURATED GROUNDS COULD DOWN A FEW TREES THIS MORNING. THIS
THREAT SHOULD DIMINISH BY THIS AFTERNOON AS MODELS AGREE ON DRIFTING
THE GULF LOW EASTWARD OVER NORTH FLORIDA WHERE IT WEAKENS THROUGH
THE AFTERNOON AND EVENING HOURS. IN THE UPPER LEVELS... A CUT OFF
LOW IS NOTED OVER MO/AR AND PROGGED BY MODELS TO GRADUALLY LIFT
NORTHEAST TO THE OHIO VALLEY TONIGHT... THEN SHEAR OUT OVER THE
GREAT LAKES REGION ON TUESDAY.

THE COMBINATION OF THE UPPER LOW TO THE NORTHWEST AND GULF LOW TO
THE SOUTH WILL CONTINUE OUR WET PATTERN INTO THIS EVENING...
ALTHOUGH SHOULD BEGIN TO SEE DIMINISHING RAIN CHANCES FROM WEST TO
EAST DURING THE AFTERNOON AND EVENING AS THE SURFACE LOW DRIFTS EAST
AND THE UPPER LOW LIFTS NORTHEAST. THIS WILL RESULT IN A MUCH NEEDED
DRY FORECAST FOR TUESDAY AS DRY HIGH PRESSURE BUILDS IN FROM THE
WEST-NORTHWEST IN THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEMS.

RAINFALL AMOUNTS TODAY ARE NOT EXPECTED TO BE TOO HEAVY AS DRIER AIR
IS TRYING TO FILTER IN FROM THE WEST. THE GREATER RAINFALL AMOUNTS
WILL BE FOCUSED ACROSS CENTRAL GEORGIA CLOSER TO THE SURFACE LOW AND
DEEPER GULF MOISTURE. THE OVERALL AMOUNTS SHOULD AVERAGE AROUND ONE
HALF INCH OR LESS ACROSS NORTH GEORGIA AND POSSIBLY NEAR ANOTHER
INCH ACROSS CENTRAL GEORGIA THROUGH THIS AFTERNOON... WITH MUCH
LIGHTER AMOUNTS EXPECTED THIS EVENING. WITH MANY AREA STREAMS/CREEKS
NEAR BANKFULL...AND A FEW ALREADY ABOVE... PLAN TO HOLD ONTO THE
CURRENT FLOOD WATCH AS POSTED THROUGH 4 PM TODAY. THE RIVER FLOOD
THREAT WILL GREATLY DIMINISH BY 4 PM AS RAIN CHANCES DIMINISH FROM
WEST TO EAST BY THEN.

AS FOR TEMPS... THE CONTINUED WEDGE CONDITIONS TODAY AND INTO
TONIGHT WILL HOLD CLOUDS AND COOLER TEMPS ACROSS THE AREA THROUGH
TONIGHT... WITH HIGHS TODAY IN THE 50S AND TONIGHT IN THE 40S TO
LOWER 50S. A COOL DOME OF HIGH PRESSURE WILL SETTLE OVER THE AREA ON
TUESDAY... BUT AMPLE SUNSHINE WILL ALLOW HIGHS TO REBOUND INTO THE
MID TO UPPER 60S...WITH SOME LOWER 70S POSSIBLE ACROSS THE FAR
SOUTHERN REACHES BY MID TO LATE TUESDAY AFTERNOON.

39

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL BE IN CONTROL TO START THIS PERIOD RESULTING IN
DRY AND STABLE CONDITIONS FOR A NICE CHANGE. A POWERFUL STORM SYSTEM
WILL MOVE FROM THE CENTRAL HIGH PLAINS TO THE UPPER MIDWEST SETTING
THE STAGE FOR A SEVERE WEATHER EVENT LATE WEDNESDAY INTO EARLY
THURSDAY ALONG/AHEAD OF A STRONG COLD FRONT FROM MO/IL SOUTH TO THE
ARKLAMISS REGION. THIS FRONT WILL ACCELERATE EAST (AND GRADUALLY
WEAKEN) ACROSS THE TN VALLEY/SRN APPALACHIANS AS THE STORM AND MAIN
DYNAMICS LIFT NORTHEAST ACROSS THE GREAT LAKES REGION. LITTLE CHANGE
FROM PREVIOUS FORECAST SHOWING THE FRONT PUSHING NW TO SE ACROSS
GEORGIA THE FIRST PART OF THURSDAY. BEST CHANCE OF ORGANIZED
CONVECTION WILL BE ACROSS NW GA AFTER MIDNIGHT/WED NGT WITH LINE OF
SHOWERS/ISOLD TSTMS MOVING ACROSS MUCH OF NORTH/CENTRAL GA THROUGH
EARLY (THURS) AFTN. AT THIS TIME...EXPECTING SEVERE THREAT TO BE LOW
ACROSS N/CNTRL GA BUT COULD SEE POTENTIAL FOR GUSTY WINDS WITH THE
RAIN ESPECIALLY ACROSS NW GA LATE WED NGT.

AFTER A BRIEF REBOUND MIDWEEK AHEAD OF NEXT SYSTEM...TEMPS WILL FALL
BEHIND FRONT THURSDAY BACK TO NEAR NORMAL READINGS. EVEN COOLER
CONDITIONS -- BUT DRY -- CAN BE EXPECTED NEXT SAT/SUN BEHIND
DEPARTING UPR TROUGH. MODELS CONTINUE TO SHOW POSSIBLE WEDGE
REDEVELOPING AND BRINGING LOW CLOUDS/COOLER TEMPS ACROSS THE NRN/ERN
GA COUNTIES BY SUNDAY.

DJN.83

&&

.AVIATION...
06Z UPDATE...
STRONG SURFACE WEDGE IN PLACE BEING OVERRUN BY AMPLE GULF
MOISTURE... PRODUCING RAIN/DRIZZLE/FOG AND GUSTY EAST WINDS. EXPECT
IFR CIGS TO PREVAIL THROUGH THE MORNING AND INTO THE EARLY
AFTERNOON. HIRES MODELS ARE SHOWING HEAVIER SHOWERS MOVING ACROSS
THE AREA BETWEEN 14-19Z TODAY... SO MAY SEE BRIEF PERIODS MVFR CIGS
WITH THE STRONGER CONVECTION. MODELS SHOW ENOUGH INSTABILITY
SPREADING INLAND TO SUGGEST PREVAILING CIGS COULD IMPROVE TO MVFR
LEVELS BY 19-20Z MON... BUT SHOULD LOWER BACK TO IFR LEVELS BY 23-
24Z MON... THEN LIFR BY 03Z TUE AS WINDS DIMINISH TO 4 KTS OR
LESS.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM ON MVFR CIGS THIS AFTERNOON. HIGH ON ALL OTHER ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          50  48  68  43 / 100  70   5   0
ATLANTA         52  49  66  48 /  90  40   5   0
BLAIRSVILLE     54  48  61  38 / 100  60   5   0
CARTERSVILLE    52  48  65  40 /  90  40   5   0
COLUMBUS        56  50  69  48 /  70  20   5   0
GAINESVILLE     50  49  64  46 / 100  60   5   0
MACON           56  50  70  43 /  90  50  10   0
ROME            53  49  65  40 /  80  30   5   0
PEACHTREE CITY  52  47  67  40 /  80  30   5   0
VIDALIA         63  54  70  49 /  90  60  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES:
BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...
CHATTAHOOCHEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...
CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
GLASCOCK...GREENE...GWINNETT...HANCOCK...HARALSON...HARRIS...
HEARD...HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&

SHORT TERM...39
LONG TERM....DJN.83
AVIATION...39
Hazardous weather outlook, Nov 9, 4:30 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 AM EST MON NOV 9 2015

GAZ025-027-031>039-041>062-066>076-078>086-089>098-102>113-100930-
BALDWIN-BARROW-BIBB-BLECKLEY-BUTTS-CARROLL-CHATTAHOOCHEE-CLARKE-
CLAYTON-COBB-COWETA-CRAWFORD-CRISP-DEKALB-DODGE-DOOLY-DOUGLAS-
EMANUEL-FAYETTE-GLASCOCK-GREENE-GWINNETT-HANCOCK-HARALSON-HARRIS-
HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-
LAURENS-MACON-MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PIKE-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-SPALDING-STEWART-
SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-TREUTLEN-TROUP-
TWIGGS-UPSON-WALTON-WARREN-WASHINGTON-WEBSTER-WHEELER-WILCOX-
WILKES-WILKINSON-
430 AM EST MON NOV 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH THIS
MORNING...GRADUALLY DIMINISHING THIS AFTERNOON AND EVENING AS
DRIER AIR MOVES IN FROM THE WEST. ADDITIONAL RAINFALL AMOUNTS OF
ONE HALF TO ONE INCH ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF
NORTH GEORGIA. THESE AMOUNTS ON TOP OF VERY SATURATED GROUNDS WILL
MAINTAIN AN ELEVATED FLOOD THREAT THROUGH THE DAY AS SEVERAL AREA
CREEKS AND RIVERS ARE ALREADY AT LEVELS CREATING MINOR FLOODING.
REFER TO THE FLOOD WATCH PRODUCT /ATLFFAFFC/ FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY. AT THIS TIME...
LOCALLY HEAVY RAIN...BRIEF GUSTY WINDS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

GAZ001>009-011>016-019>024-030-100930-
BANKS-BARTOW-CATOOSA-CHATTOOGA-CHEROKEE-DADE-DAWSON-FANNIN-FLOYD-
FORSYTH-GILMER-GORDON-HALL-LUMPKIN-MURRAY-PICKENS-POLK-TOWNS-
UNION-WALKER-WHITE-WHITFIELD-
430 AM EST MON NOV 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PERIODS OF RAIN SHOWERS WILL PRODUCE ANOTHER 1/4 TO 1/2 INCH OF
RAIN TODAY. MOTORISTS ARE URGED TO SLOW DOWN TO AVOID HYDROPLANING
ON WET ROADS. AREAS OF FOG AND DRIZZLE WILL REDUCE VISIBILITIES AT
TIMES TO LESS THAN 1 MILE...ESPECIALLY AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY. AT THIS TIME...
LOCALLY HEAVY RAIN...BRIEF GUSTY WINDS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, North Fulton

When
November 9, 5:00 AM EST to 8:00 AM EST
Where
North Fulton forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Fulton County Emergency Manager reported a few trees blown down across Fulton County due to non-thunderstorm winds, including one tree down on Holly Road at Ezra Church Drive NW and another blocking lanes on Moreland Avenue SE. One man was killed when his vehicle struck a tree that had fallen across Woodhaven Road NW in the Buckhead area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, North Fulton2015-11-09MaleVehicle/Towed TrailerIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603800.